Anomalous transport and chaotic advection in homogeneous porous media

Lester, D, Metcalfe, G and Trefry, M 2014, 'Anomalous transport and chaotic advection in homogeneous porous media', Physical Review E - Statistical, Nonlinear, and Soft Matter Physics, vol. 90, no. 6, 063012, pp. 1-5.


Document type: Journal Article
Collection: Journal Articles

Title Anomalous transport and chaotic advection in homogeneous porous media
Author(s) Lester, D
Metcalfe, G
Trefry, M
Year 2014
Journal name Physical Review E - Statistical, Nonlinear, and Soft Matter Physics
Volume number 90
Issue number 6
Article Number 063012
Start page 1
End page 5
Total pages 5
Publisher American Physical Society
Abstract The topological complexity inherent to all porous media imparts persistent chaotic advection under steady flow conditions, which, in concert with the no-slip boundary condition, generates anomalous transport. We explore the impact of this mechanism upon longitudinal dispersion via a model random porous network and develop a continuous-time random walk that predicts both preasymptotic and asymptotic transport. In the absence of diffusion, the ergodicity of chaotic fluid orbits acts to suppress longitudinal dispersion from ballistic to superdiffusive transport, with asymptotic variance scaling as σ 2 L (t) ∼ t 2 /(ln t) 3 . These results demonstrate that anomalous transport is inherent to homogeneous porous media and has significant implications for macrodispersion.
Subject Mathematical Sciences not elsewhere classified
Chemical Engineering not elsewhere classified
Keyword(s) Advection
Complex networks
Continuous time systems
Dispersions Asymptotic transport
Asymptotic variance
Continuous-time random walk
Homogeneous porous media
Longitudinal dispersions
No-slip boundary conditions
Superdiffusive transport
Topological complexity
DOI - identifier 10.1103/PhysRevE.90.063012
Copyright notice © 2014 American Physical Society
ISSN 1539-3755
Versions
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 21 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 11 times in Scopus Article | Citations
Altmetric details:
Access Statistics: 175 Abstract Views  -  Detailed Statistics
Created: Mon, 20 Apr 2015, 11:57:00 EST by Catalyst Administrator
© 2014 RMIT Research Repository • Powered by Fez SoftwareContact us